Hail, Jackson
- When
- July 20, 3:05 PM CST
- Where
- Jackson County, 5.24 mi WSW of Mayetta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -95.820
During the late afternoon hours on July 20, strong thunderstorms brought heavy rain, along with isolated cases of severe hail and strong wind gusts. The rain continued to fall overnight and caused wide spread flash flooding across north central and northeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the late afternoon hours on July 20, strong thunderstorms brought heavy rain, along with isolated cases of severe hail and strong wind gusts. The rain continued to fall overnight and caused wide spread flash flooding across north central and northeastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT TUE JUL 20 2010 .DISCUSSION... 20Z WATER VAPOR SHOWS THE MID LEVEL RIDGE OVER OK AND SOUTHERN KS WITH PROFILER DATA INDICATING THE FASTER MEAN FLOW ALONG THE NEB AND KS STATE LINE. AT THE SFC...A WEAK TROUGH HAS SET UP JUST NORTH OF THE KS RIVER WITH SOUTHERLY WINDS AND HOT TEMPERATURES SOUTH. CLOUD COVER AND SCATTERED SHOWERS HAVE HELD TEMPS NORTH OF THE BOUNDARY IN THE 80S. FOR TONIGHT THERE IS NO REAL FEATURE TO PICK OUT THAT WILL FORCE DEEP MOIST CONVECTION. HOWEVER THE MODELS CONTINUE TO SHOW SFC BASED STORMS DEVELOPING BY THE EARLY EVENING. THIS IS MOST LIKELY TO OCCUR ALONG OR SOUTH OF THE SFC TROUGH WHERE VISIBLE SATELLITE SHOWS A CU FIELD DEVELOPING WITHIN THE INSTABILITY AXIS. LATEST RUC ANALYSIS SHOWS THERE TO BE VERY LITTLE IF ANY INHIBITION TO CONVECTION OVER EAST CENTRAL KS WITH CAPE RUNNING AROUND 3000 J/KG. FREEZING LEVELS ARE STILL AROUND 15 KFT...SO EVEN WITH SOME DECENT SHEAR HAIL SHOULD BE HARD TO COME BY WITH DOWNBURST WINDS POSSIBLE IF UPDRAFTS WERE ABLE TO GET VERY TALL. WITH THE SFC TROUGH WELL WITHIN THE FORECAST AREA...HAVE INCLUDED CHANCE POPS FOR THE WHOLE AREA WITH LIKELY CHANCES NORTH OF THE BOUNDARY. HAVE LOWS FALLING INTO THE LOWER AND MID 70S THINKING CONVECTION WILL BRING SOME COOLER AIR TO THE SFC. WEDNESDAY LOOKS TO BE SOMEWHAT OF A REPEAT OF TODAY...WITH THE SFC BOUNDARY POSSIBLE FURTHER SOUTH. SO THINK THERE WILL BE MORE CLOUDS AND POSSIBLE SCATTERED SHOWERS LINGERING THROUGH THE MORNING AND INTO THE AFTERNOON HELPING TO KEEP TEMPS COOLER THAN TODAY /90 TO 95/. CONFIDENCE IN WHERE THE BOUNDARY ENDS UP AND WHERE THE CUT OFF FOR RELATIVELY COOL TEMPS TO THE NORTH VERSES THE HEAT AND HUMIDITY IS LOW. SO HAVE OPTED TO ALLOW THE HEAT ADVISORY AND EXCESSIVE HEAT WARNING EXPIRE THIS EVENING. IF IT LOOKS LIKE THE BOUNDARY WILL LIFT NORTH TO NEAR THE NEB STATE LINE...IT IS POSSIBLE THE HEAT AND HUMIDITY WILL STILL BE AROUND EAST CENTRAL KS. WILL LET LATER SHIFTS SEE HOW FORECAST EVOLVES AND WHETHER ANOTHER HEAT WARNING IS NEEDED. WOLTERS WEDNESDAY NIGHT THROUGH FRIDAY... EFFECTIVE FRONT SHOULD PUSH NORTH WEDNESDAY NIGHT. SOUTHWEST LOW LEVEL JET INCREASES TO 30-45KT...WHICH COULD BRING AN ELEVATED THREAT INTO THE NIGHT...BUT DEEPENING SOUTHWEST FLOW ALOFT AS WELL WILL INCREASE MID LEVEL CAPPING. THURSDAY INTO THURSDAY NIGHT SHOULD BRING THE BEST BETS FOR DRY WEATHER /AT LEAST IN TERMS OF PRECIPITATION/ WITH CONTINUED MID LEVEL DRYING. AFTERNOON TEMPERATURES SHOULD AGAIN PUSH UP INTO THE MIDDLE AND UPPER 90S...WITH HEAT INDEX VALUES LIKELY AROUND CONCERNING LEVELS. DIFFICULTY INCREASES FOR FRIDAY AS THERE IS MUCH UNCERTAINTY IN THE SPECIFICS OF SHORTWAVE TIMING AND LOCATION IN THE OPERATIONAL AND ENSEMBLE DATA. HAVE INCREASED PRECIPITATION CHANCES MARGINALLY IN NORTHERN AREAS. THURSDAY NIGHT AND FRIDAY PROMISE TO BE QUITE WARM AND HUMID AGAIN AHEAD OF THE FRONT. EXTENDED PERIODS... FRONT SHOULD BE IN OR NEAR THE AREA FOR THE FRIDAY NIGHT INTO SUNDAY PERIODS. PRECIP CHANCES MOST LIKELY FRIDAY NIGHT INTO EARLY SATURDAY WITH SOME CONVECTION LIKELY ON THE COOL SIDE. COULD SEE SOME HEAVY RAIN WITH PRECIPITABLE WATER VALUES BACK UP TO AROUND 2 INCHES AND A SLOW MOVING BOUNDARY. FRONTOLYSIS SHOULD WEAKEN BY LATE SUNDAY TO KEEP ANY REMAINING PRECIP QUITE ISOLATED SUNDAY NIGHT AND MONDAY. GFS ENSEMBLE 850MB TEMP ANOMALIES AND DECENT CLOUDS COVER SUGGEST TEMPS CLOSE TO LATE JULY NORMALS FOR A BETTER BET AND LONGER TERM RELIEF FROM THE HEAT. SOUTH WINDS SHOULD RETURN BY LATE MONDAY WITH UPPER RIDGING DEVELOPING TO THE SOUTHEAST FOR A WARMING TREND EARLY NEXT WEEK. THE OPPORTUNITY FOR ANOTHER COLD FRONT REACHING THE CENTRAL PLAINS VIA STRONG UPPER TROFFING IN THE NORTHEAST WILL NEED TO BE WATCHED...BUT EXPECT THIS TO BE NO EARLIER THAN WEDNESDAY. 65 && .AVIATION... SFC TROUGH/WEAK FRONT WILL REMAIN NEAR OR JUST NORTH OF THE TERMINALS WITH NOT MUCH INHIBITION TO CONVECTION. WATER VAPOR SHOWS A WEAK AREA OR DRYING OR SUBSIDENCE MOVING OVERHEAD CURRENTLY SO DO NOT THINK CONVECTIVE DEVELOPMENT IS IMMINENT. BUT WITH A MOIST AND UNSTABLE ATMOSPHERE...THERE IS THE POTENTIAL FOR TS LATE THIS AFTERNOON AND THROUGH THE NIGHT. UNFORTUNATELY HAVE LOW CONFIDENCE IN TIMING THE CONVECTION. BECAUSE OF THIS WILL KEEP TAFS VFR AND ONLY MENTION VCTS UNTIL INITIATION BECOMES MORE CLEAR. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 8 PM TUESDAY FOR KSZ026-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. HEAT ADVISORY UNTIL 8 PM TUESDAY FOR KSZ021-KSZ022-KSZ023-KSZ024- KSZ034-KSZ035-KSZ036-KSZ037. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CDT TUE JUL 20 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-212115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 403 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS ARE LIKELY TO BE SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN DIAMETER THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. HIGH LEVELS OF HEAT AND HUMIDITY WILL PERSIST INTO THE EARLY EVENING ALONG AND SOUTH OF INTERSTATE 70...WITH HEAT INDEX VALUES IN THE 103 TO 112 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE AREA WEDNESDAY...AND NORTH OF INTERSTATE 70 WEDNESDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH SUNDAY. HEAT INDEX VALUES OF AROUND 100 ARE FORECAST FOR WEDNESDAY...AND ARE EXPECTED TO RISE TO AROUND 105 THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
10 flash flood, 2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Law Enforcement reported 6 to 8 inches of water over the 1700 block of K-106.
Lawn ornaments were blown around at a residence in Osage City. A trained spotter reported an estimated 70 mph wind gust near Waverly.
Small tree limbs were broken. Deck chairs were blown around.
Douglas County Emergency Management reported US 56 near the Douglas/Johnson County border was closed. Numerous other county roads near Baldwin City were closed due to flooding.
Some minor tree branch damage accompanied the hail.
Local law enforcement reported several areas of water one foot deep flowing across Old K-10 Road in between Alma and Alta Vista.
Law enforcement reported a foot of water flowing over P Avenue near Highway 149, south of White City.
B Avenue near Thomas Creek was completely washed out from rapidly flowing water.
The road along the south side of Minneapolis has at least 6 inches of water flowing across it. Main Street in Minneapolis also has water over the roadway.
Hawk Road had 6 inches of water flowing across it, north of Miltonvale.
Gold Road and 270 Road had 5 inches of running water over the road; and part of the gravel road was washed out.
Rock Creek was reported to be out of its banks near Dunlap.
Water was reported over 8th road.
Water was reported to be flowing over Highway 24 at Buffalo Road, just east of the Cloud County and Clay County border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254242, 254219, 254244, 254245, 254222, 254243, 254223, 254225, 254226, 254228, 254229, 254236, 254241, 254239, 254240.